When Statins Get Physical: A Curious Cause of Statin Myopathy.

Citation metadata

Date: Apr. 1, 2022
From: Southern Medical Journal(Vol. 115, Issue 4)
Publisher: Southern Medical Association
Document Type: Brief article
Length: 184 words

Document controls

Main content

Abstract :

Byline: Puja P. Patel, From the Department of Medicine, Division of General Internal Medicine, University of Tennessee Health Science Center, Memphis.; Christopher D. Jackson Abstract We present the case of a 61-year-old male with hyperlipidemia and lumbar radiculopathy admitted to our hospital with rhabdomyolysis attributed to the recent initiation of statin therapy. Despite aggressive fluid resuscitation and an initial declination in his creatine phosphokinase (CPK) levels, he had persistent myalgias with progressive weakness. Rheumatologic and neurologic evaluation for other causes of myopathy were negative. Muscle biopsy obtained showed signs of necrosis and muscle regeneration. Given his recent statin use, persistent CPK elevation, proximal muscle weakness, and muscle biopsy findings, he was diagnosed as having statin-induced necrotizing autoimmune myopathy. He improved with the initiation of immunosuppressive therapy. Statin-induced necrotizing autoimmune myopathy is an underdiagnosed cause of myalgias, proximal muscle weakness, and significant CPK elevation that fails to respond to statin discontinuation and fluid resuscitation. Given the prevalence of statin use, internists need to have a high index of suspicion for this diagnosis in patients presenting with CPK elevations and muscle weakness who take statin therapy.

Source Citation

Source Citation   

Gale Document Number: GALE|A697626793